New Jersey, 2004

Flash Flood and Damaging Winds in New Jersey, August 21, 2004

August 21, 2004 · NWS OKX · 3 events in 2 counties and zones

2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 21, 11:01 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 21, 11:01 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE UPTON NY
1201 PM EDT SAT AUG 21 2004

.SHORT TERM (TODAY)...
UPPER TROUGH AXIS SEEN NICELY ON WV LOOP WILL SLIDE INTO THE
NORTHEAST TODAY...WITH GOOD RRJ DYNAMICS ON SE CORNER. SURFACE
FRONT...RUNNING NE-SW...THROUGH THE CATSKILL REGION INTO CENTRAL PA.
FIRST WAVE WILL MOVE NE INTO NORTHERN NEW ENGLAND THIS AFTERNOON
WITH THE SURFACE FRONT SLOWLY PUSHING SE. SURFACE FRONT IS PRIMARY
FOCUS OF SHRA/TSRA ACTIVITY THIS MORNING...AND WILL CONTINUE TO BE
THIS AFTERNOON AND EVENING. BIG QUESTION IS HOW QUICKLY THIS FRONT
WILL PROGRESS EAST. SECONDARY WAVE DEVELOPMENT PROGGED FOR THIS
AFTERNOON OVER OR JUST SOUTH OF LONG ISLAND MAY RETARD FRONTAL
PROGRESS EASTWARD. BUT CONFIDENCE IS NOT HIGH ON TIME OF DEVELOPMENT
AND WHERE THE FRONT MAY SLOW DOWN...SO WILL WAIT FOR 12Z RUNS AND
RE-EVALUATE TIMING OF PRECIP EXIT.
MAIN AREA OF CONCERN TODAY IS ORANGE COUNTY IN SOUTHEAST NEW
YORK...WHICH RECEIVED GENERALLY BETWEEN 1 AND 3 INCHES OF RAINFALL
WITH TSTMS YESTERDAY EVENING AND OVERNIGHT...AND LOCAL AMOUNTS RADAR
ESTIMATED OF 3 TO 5 INCHES. ANOTHER 1 INCH...WITH LOCALIZED HEAVIER
AMOUNTS IN CONVECTION...LOOKS TO BE VERY POSSIBLE THROUGH THE EARLY
AFTERNOON FOR THE LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY AS
THE MAIN AXIS OF RAIN SHIFTS EAST INTO THIS REGION BY 11 AM. IT MAY
TAKE UNTIL AROUND NOON FOR THE CITY AND INTO THE AFTERNOON FOR
POINTS EAST TO SEE ANY SUBSTANTIAL PRECIP AS THE SECONDARY WAVE
DEVELOPS AND ENHANCES PRECIP ALONG THE COAST.

ENVIRONMENT IS MARGINALLY UNSTABLE ACROSS CWA...AND LOW TO MID LEVEL
SHEAR IS MODERATE TO HIGH. NOT EXPECTING TOO MUCH IN THE WAY OF
SUNSHINE THIS MORNING...EXCEPT OVER EXTREME EASTERN AREAS. THIS
SHOULD KEEP THE ENVIRONMENT FROM BECOMING AS UNSTABLE AS
YESTERDAY...EXCEPT OVER EASTERN SECTIONS WHERE A MODERATELY UNSTABLE
ENVIRONMENT MAY DEVELOP. ENOUGH WARMING AND HIGH DEWPOINTS
THOUGH...SHOULD LEAD TO SOME STRONG TSTMS DEVELOPMENT THIS MORNING
AHEAD OF THE FRONT  N & W OF THE CITY...AND MORE LIKELY THIS
AFTERNOON FROM THE CITY EAST. HEAVY DOWNPOURS AND WIND GUSTS UP TO
40 MPH POSSIBLE GIVEN THE HIGH PWS AHEAD OF THE FRONT AND 35-40 KT
LOW LEVEL JET OVER THE AREA.

WILL CONTINUE WITH CATEGORICAL POPS FOR TODAY...WITH REST OF
FORECAST PRETTY MUCH ON TRACK.

&&

.AVIATION...
HEAVY SHOWERS AND SCT TSTMS WILL CONTINUE TO MOVE SLOWLY NE ALONG
AND AHEAD OF A SLOWLY APPROACHING COLD FRONT. MVFR CIGS AND VSBY
WILL PREVAIL...WITH OCCASIONAL IFR CIGS AND VSBY IN HEAVIER TSTMS
LATE THIS MORNING INTO THIS AFTERNOON. COLD FRONTAL PASSAGE IS
FORECAST FROM AROUND 21Z AT KSWF TO AROUND 01Z AT KGON...WHEN
CONDITIONS WILL RAPIDLY IMPROVE.
&&

.MARINE...
S WINDS WILL CONTINUE TO SLOWLY INCREASE TO 20 TO 25 KT THIS MORNING
AS THE SFC GRADIENT TIGHTENS IN RESPONSE TO AN APPROACHING WAVE.
THIS WILL LEAD TO HIGHER SEAS...BY UP TO 2 FT...THAN PREVIOUSLY
FORECAST...WHICH SHOULD PEAK BETWEEN 16Z AND 20Z. BECAUSE FREQUENT
GUSTS TO 25 KT WILL ALSO OCCUR ACROSS EASTERN LI SOUND...I HAVE
DECIDED TO ISSUE A SMALL CRAFT ADVISORY FOR THIS REGION. SEAS WILL
SLOWLY SUBSIDE OVERNIGHT. AT THIS TIME...THE THINKING IS THAT BY
AROUND 10Z TOMORROW MORNING...SEAS WILL SUBSIDE BELOW SMALL CRAFT
ADVISORY CRITERIA.
&&

.HYDROLOGY...SHOWERS AND THUNDERSTORMS TODAY WILL LIKELY CONTAIN
HEAVY DOWNPOURS. AT THIS TIME AM NOT EXPECTING WIDESPREAD FLOODING
PROBLEMS ON AREA RIVERS AND STREAMS...AS BASIN AVERAGES SHOULD
REMAIN 1.5 INCHES OR LOWER. ORANGE COUNTY WILL BE MAIN CONCERN WITH
PREVIOUS HEAVY RAIN AND LOCALIZED AMOUNTS OF 1+ INCHES POSSIBLE WITH
CONVECTION. HEAVIER DOWNPOURS MAY CAUSE LOCALIZED URBAN FLOODING
ISSUES ACROSS REMAINDER OF REGION.
&&

.PREVIOUS DISCUSSION...

LONG TERM (TONIGHT THROUGH SATURDAY)...

FOR TONIGHT...A MUCH COOLER AND DEFINITELY MUCH DRIER AIRMASS COMES
IN BEHIND THE FRONT. DEWPOINTS WILL DROP LIKE A ROCK AFTER
MIDNIGHT...AND SKIES WILL CLEAR OUT.

NOT MUCH CHANGE TO THE FORECAST DURING THIS PERIOD. RATHER PLEASANT
WEATHER IS EXPECTED...ESPECIALLY SUNDAY. A SECONDARY COLD FRONT IS
PROGGED TO MOVE THROUGH LATE MONDAY AFTERNOON INTO MONDAY
NIGHT...BUT GIVEN DRY AIRMASS IN PLACE AND A ALL UPPER SUPPORT
STAYING IN NORTHERN NEW ENGLAND...WILL LEAVE FCST DRY. AS FAR AS THE
REST OF THE WEEK GOES...WELL WARM BACK UP BUT REGION SHOULD STAY
DRY.

*****END OF PREVIOUS DISCUSSION****
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ330-355-353-350.
&&
Hazardous weather outlook, Aug 21, 3:26 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
426 AM EDT SAT AUG 21 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-220926-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
426 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY A COLD FRONT
TODAY. GIVEN THE TROPICAL AIRMASS IN PLACE...HEAVY DOWNPOURS ARE
LIKELY. SIGNIFICANT PONDING OF WATER ON ROADWAYS IS LIKELY
TODAY...ALONG WITH FLOODING OF UNDERPASSES AND LOW LYING AREAS. SMALL
CREEKS AND STREAMS MAY EXPERIENCE RISES.

THERE IS A SLIGHT CHANCE THAT A FEW THUNDERSTORMS COULD BECOME SEVERE
THIS AFTERNOON...MAINLY ACROSS LONG ISLAND AND SOUTHEAST CONNECTICUT.
THE MAIN THREAT WILL BE STRONG WIND GUSTS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR EASTERN LONG ISLAND SOUND AS
WELL AS THE OCEAN WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...BUT IS NOT LIKELY.

In the hours before

Special weather statement, Aug 21, 10:17 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1117 AM EDT SAT AUG 21 2004

NYZ067-211615-

ORANGE-
1117 AM EDT SAT AUG 21 2004

AT 1117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES SOUTH OF MIDDLETOWN...
MOVING NORTHEAST AT 40 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
HAMPTONBURG...SCOTCHTOWN...CHESTER...BULLVILLE AROUND 1125 AM...
MAYBROOK AROUND 1135 AM...

HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR
DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS. THIS AREA OF THUNDERSTORMS MAY DROP
SMALL HAIL AND CAUSE WIND GUSTS UP TO 40 MPH.
Special weather statement, Aug 21, 11:37 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1237 PM EDT SAT AUG 21 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-212230-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
1237 PM EDT SAT AUG 21 2004

...THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS PLACED
THE ENTIRE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE
EVENING HOURS...

A VERY MOIST AND UNSTABLE ATMOSPHERE OUT AHEAD OF A SLOWLY
APPROACHING FRONTAL BOUNDARY WILL SET THE STAGE FOR THE DEVELOPMENT
OF THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION. IT APPEARS THAT
THERE WILL BE ENOUGH OF AN ATMOSPHERIC SET UP TO CREATE THE
CONDITIONS NEEDED FOR SEVERE THUNDERSTORMS...PRODUCING STRONG
DAMAGING WINDS AND POSSIBLE HAIL.

THE THREAT OF THE SEVERE WEATHER WILL BEGIN ACROSS THE WESTERN
SECTIONS OF THE AREA...OVER NORTHERN NEW JERSEY AND THE LOWER HUDSON
VALLEY...THEN SHIFT TO THE SOUTH AND EAST AS THE AFTERNOON GOES BY.

BE PREPARED TO TAKE IMMEDIATE ACTION IF SEVERE WEATHER DEVELOPS IN
YOUR AREA. THE NATIONAL WEATHER SERVICE WILL MONITOR THE WEATHER
SITUATION THROUGH THE AFTERNOON AND ISSUE ADDITIONAL PRODUCT...
SUCH AS A WARNING...IF NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Brookhaven radar (KOKX), 103 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
August 21, 12:45 PM EST
Where
Bergen County, Bergenfield
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.917, -74.083

A wind gust of 50 knots (58 mph) was measured.

Thunderstorm Wind, Union

When
August 21, 1:40 PM EST
Where
Union County, Kenilworth
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.683, -74.283

A tree was downed and blocked a lane on the Garden State Parkway.

Flash Flood, Union

When
August 21, 1:49 PM EST to 2:10 PM EST
Where
Union County, Elizabeth
Reported by
TRAINED SPOTTER
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Flash flooding of streets resulted in water rescues.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419001, 5419002, 5419003.